Header

UZH-Logo

Maintenance Infos

Reversal of sustained ventricular tachycardia with magnesium but not with lidocaine in a dog during the perianaesthetic period


Ranninger, Elisabeth; Bartoszuk, Urszula; Kutter, Annette P N (2019). Reversal of sustained ventricular tachycardia with magnesium but not with lidocaine in a dog during the perianaesthetic period. Veterinary Record Case Reports, 7(4):e000928.

Abstract

A one-and-a-half-year-old, male neutered Pyrenean mountain dog was presented with bleeding after orchiectomy at a private veterinary practice. Drops of blood were emerging from the surgical site. Clinical evaluation evidenced slightly pale mucous membranes and a mildly elevated heart rate. Preoperative blood testing revealed a mild hyperlactataemia. Due to the haemorrhage, anaesthesia was induced for surgical ligation of the vessel. During dissection of the testicular vessels, repeated episodes of sudden sustained ventricular tachycardia (heart rate >190 beats per minute, lasting about one minute) and hypotension were observed. Despite repeated intravenous lidocaine boluses (8 mg/kg total) and a constant rate infusion (80 μg/kg/minute), the ventricular tachycardia did not cease. After an intravenous magnesium infusion, a sinus rhythm returned within 20 minutes of administration. In view of ventricular tachycardia resistant to conventional therapies, magnesium administration might be a safe adjuvant pharmacological option, as described in the case herein.

Abstract

A one-and-a-half-year-old, male neutered Pyrenean mountain dog was presented with bleeding after orchiectomy at a private veterinary practice. Drops of blood were emerging from the surgical site. Clinical evaluation evidenced slightly pale mucous membranes and a mildly elevated heart rate. Preoperative blood testing revealed a mild hyperlactataemia. Due to the haemorrhage, anaesthesia was induced for surgical ligation of the vessel. During dissection of the testicular vessels, repeated episodes of sudden sustained ventricular tachycardia (heart rate >190 beats per minute, lasting about one minute) and hypotension were observed. Despite repeated intravenous lidocaine boluses (8 mg/kg total) and a constant rate infusion (80 μg/kg/minute), the ventricular tachycardia did not cease. After an intravenous magnesium infusion, a sinus rhythm returned within 20 minutes of administration. In view of ventricular tachycardia resistant to conventional therapies, magnesium administration might be a safe adjuvant pharmacological option, as described in the case herein.

Statistics

Citations

Dimensions.ai Metrics

Altmetrics

Downloads

1 download since deposited on 25 Nov 2019
1 download since 12 months
Detailed statistics

Additional indexing

Item Type:Journal Article, refereed, original work
Communities & Collections:05 Vetsuisse Faculty > Veterinary Clinic > Department of Clinical Diagnostics and Services
Dewey Decimal Classification:610 Medicine & health
Uncontrolled Keywords:General Veterinary
Language:English
Date:1 November 2019
Deposited On:25 Nov 2019 10:50
Last Modified:25 Nov 2019 10:51
Publisher:British Veterinary Association
ISSN:2052-6121
OA Status:Closed
Publisher DOI:https://doi.org/10.1136/vetreccr-2019-000928

Download

Closed Access: Download allowed only for UZH members